Five of 68 consecutive children treated for epilepsy with lamotrigine developed a skin rash, one a Stevens-Johnson syndrome, in a report from Dalhousie University, and IWK Children’s Hospital, Halifax, Nova Scotia, Canada. Two patients required intensive care. The interval between introduction of lamotrigine and the rash varied from 2 to 8 weeks. One child in whom the drug was reintroduced after 6 months had a recurrence of the rash within 30 minutes of a single small dose. In 4 patients taking concomitant therapy, the AEDs were continued during and after the lamotrigine-induced rash. 
COMMENT. Skin rash, especially Stevens-Johnson syndrome, is one of the most disturbing side-effects of AEDs. The introduction of any anticonvulsant, especially carbamazepine, should be accompanied by a parental warning of possible skin rash, particularly during the first 2 weeks of treatment. In my own view, a drug having once caused a serious skin rash should never be readministered to the sensitive individual. For reviews of carbamazepine-induced skin rash, including use of prednisone in treatment, see Progress in Pediatric Neurology II, PNB Publ, 1994, pp 107-109.